Illinois, 2019

Flash Flood in Illinois, July 22, 2019

July 22, 2019 · NWS LSX · 1 event in 1 county or zone

Convection fired up along an old outflow and an intersecting cold front and tracked east southeast across the forecast area. Between 2 to 6 inches of rain fell, mainly along and south of Interstate 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Convection fired up along an old outflow and an intersecting cold front and tracked east southeast across the forecast area. Between 2 to 6 inches of rain fell, mainly along and south of Interstate 70. There were numerous reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 22, 4:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 22, 4:42 AM CST, 1 hour 18 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
542 AM CDT Mon Jul 22 2019

.UPDATE...
Issued at 528 AM CDT Mon Jul 22 2019

A decaying MCV continues to push into eastern Missouri and has
helped generate an area of heavy rainfall along and northeast of
its northern flank. This area of showers and storms is responsible
for the ongoing flashing flooding in and west of the St. Louis
metro, and the showers will likely continue until the MCV clears
the area in the next few hours. Therefore flash flooding will
remain likely in the areas currently within the flash flood
warnings stretching from central MO into the St. Louis metro area.

BSH

&&

.SHORT TERM... (Today and Tonight) Issued at 242 AM CDT Mon Jul
22 2019

Showers and storms will continue to push southeast out of the
region as a shortwave and the upper levels of an associated cold
front push through the region. Extrapolation of the back edge of
the precipitation, which is currently stretching from NE to SW
MO, shows the precip clearing the area by 18z. This matches well
with the CAMs and have therefore aligned the forecast with this
timing. GLM shows limited thunder across the area this morning,
and with limited instability, thinking we'll see more showers than
storms. That said, these showers have proven to be efficient
rainfall producers, with a weak cell over the office putting down
about 0.2" of rain in 10 minutes earlier this morning. These
scattered but intense downpours could still result in isolated
flash flooding, especially toward southern Missouri.

Cool air will funnel into the area behind the front, resulting in
considerably cooler conditions this afternoon. Good guidance
consensus showing highs this afternoon only reaching right around
80 and overnight lows near 60. With dewpoints forecast to drop
from the 60s today into the 50s overnight, we'll be looking at
heat index readings 20-30 degrees cooler than what we've seen the
last several days

BSH

.LONG TERM... (Tuesday through Sunday) Issued at 242 AM CDT Mon
Jul 22 2019

A large ridge will build into the western CONUS through much of
the week, keeping the mid-Mississippi Valley entrenched in
northwest upper level flow through at least Thursday. By the end
of the week, guidance in good agreement showing another shortwave
moving down from Canada which should begin to break down the
ridge and establish more zonal flow across the region. This
evolution of the upper levels will allow for high pressure to
gradually build into the region through the week before moving
east of the area by the end of the week. With generally northerly
flow until the high passes to our east on Thursday, we will be in
store for continued below normal temperatures through at least
Thursday. As flow swings around to the SW by Friday, temps should
then begin to moderate.

With the above progression, models show little to no forcing for
ascent and therefore no precipitation in the forecast beyond
today. However, some of the higher resolution models do show a
few ripples embedded in the NW flow. Should these waves sync up
with peak daytime heating, it's possible that we see isolated
showers or storms. However, given little to no model consensus
regarding these features, it's impossible to nail down whether or
not these showers will develop and have therefore gone with a dry
forecast beyond this afternoon.

BSH

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1031 PM CDT Sun Jul 21 2019

Showers and storms will impact the taf sites late tonight as an
upper level disturbance currently over northeastern KS and an
associated cold front moves southeastward through our area late
tonight and Monday morning with the strongest convection in the
vicinity of the effective boundary across southern portions of MO
and IL. The best coverage of convection and heavier rainfall will
occur just south of COU and STL. The cloud ceiling may lower into
the MVFR category in COU and the St Louis metro area late tonight
and early Monday morning. The cloud ceiling will rise back into
the VFR category by late Monday morning as the rain begins to
shift southeast of the taf sites. Northerly surface winds will
continue through the period.

SPECIFICS FOR KSTL: Showers and storms will impact STL late
tonight as an upper level disturbance currently over northeastern
KS and an associated cold front moves southeastward through our
area late tonight and Monday morning with the strongest convection
in the vicinity of the effective boundary across southern
portions of MO and IL. St Louis will be on the northern fringes of
the heavier rainfall.  The cloud ceiling may lower into the MVFR
category late tonight and early Monday morning. The cloud ceiling
will rise back into the VFR category by late Monday morning as
the rain begins to shift southeast of STL. Northerly surface
winds will continue through the period.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 22, 2:44 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
344 AM CDT Mon Jul 22 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-230845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
344 AM CDT Mon Jul 22 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Showers and isolated thunderstorms this morning, exiting the area by
noon. Isolated heavy rain is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may linger into early Monday morning for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

BSH

In the hours before

Local storm report, Jul 22, 5:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     FLASH FLOOD      1 NW UNIVERSITY CITY    38.67N 90.34W
07/22/2019                   ST. LOUIS          MO   BROADCAST MEDIA

            LOCATION APPROXIMATE. WATER RESCUES REPORTED
            IN UNIVERSITY CITY NEAR WESTOVER AVE NEAR
            THE RIVER DES PERES AND OLIVE BLVD.

&&

KANOFSKY
Local storm report, Jul 22, 5:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HEAVY RAIN       2 E RICHMOND HEIGHTS    38.63N 90.29W
07/22/2019  M4.30 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            UPDATED REPORT FROM TRAINED SPOTTER. TOTAL
            IS NOW 4.3 INCHES AT TAMM AVE AND FOREST
            PARK.

&&

KANOFSKY
Local storm report, Jul 22, 5:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLOOD            2 E UPLANDS PARK        38.69N 90.25W
07/22/2019                   ST. LOUIS CITY     MO   BROADCAST MEDIA

            STANDING WATER ALONG EASTBOUND I-70 BEFORE
            THE UNION EXIT. DEPTH UNKNOWN BUT PHOTOS
            POSTED TO SOCIAL MEDIA SHOW THAT TRAFFIC IS
            BEING IMPACTED.

&&

KANOFSKY
Local storm report, Jul 22, 5:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     FLASH FLOOD      3 N CREVE COEUR         38.70N 90.43W
07/22/2019                   ST. LOUIS          MO   BROADCAST MEDIA

            ESTIMATED 3 FT DEEP WATER AT LACKLAND ROAD
            AND SCHUETZ ROAD.

&&

KANOFSKY
Local storm report, Jul 22, 5:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HEAVY RAIN       FREEBURG                38.43N 89.91W
07/22/2019  M2.20 INCH       ST. CLAIR          IL   EMERGENCY MNGR

&&

JPG
Local storm report, Jul 22, 6:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 WSW WELDON SPRING     38.70N 90.68W
07/22/2019  M2.09 INCH       ST. CHARLES        MO   OFFICIAL NWS OBS

            LIGHT RAIN CURRENTLY FALLING AT NWS OFFICE.

&&

JPG

The radar

The St Louis radar (KLSX), 111 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clinton

When
July 22, 6:00 AM CST to 11:00 AM CST
Where
Clinton County, 3.51 mi NE of Stolletown to 1.48 mi W of Jamestown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.740, -89.410

Up to 4 inches of rain fell in a short amount of time causing flash flooding. Portions of Old U.S. Highway 50 just west of Aviston were flooded, as well as, several secondary roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849933.